Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2013  |  Volume : 59  |  Issue : 4  |  Page : 339  

Authors' reply

RV Dosi, AP Ambaliya, RD Patell, NN Sonune 
 Department of Medicine, Government Medical College and S.S.G. Hospital, Vadodara, Gujarat, India

Correspondence Address:
R V Dosi
Department of Medicine, Government Medical College and S.S.G. Hospital, Vadodara, Gujarat
India




How to cite this article:
Dosi R V, Ambaliya A P, Patell R D, Sonune N N. Authors' reply.J Postgrad Med 2013;59:339-339


How to cite this URL:
Dosi R V, Ambaliya A P, Patell R D, Sonune N N. Authors' reply. J Postgrad Med [serial online] 2013 [cited 2020 Sep 29 ];59:339-339
Available from: http://www.jpgmonline.com/text.asp?2013/59/4/339/123186


Full Text

Sir,

We appreciate the letter with regard to our manuscript. [1],[2] Our patient gave a relevant history of altered behavior and confusion. As mentioned, by the time she presented to us she had already been suffering for four months and had been admitted to three other hospitals before being diagnosed. An electroencephalogram (EEG) was not performed, but phenytoin had been started by the previous physicians, presumably assuming seizures as a likely etiology for these symptoms. No history of generalized or focal convulsions were ever observed or described. To answer the second question, as the authors have rightly pointed out, drug history is extremely relevant and is often an important precipitating cause. In our case, as already mentioned, our patient had received several medications over the course of her illness, including diclofenac, metronidazole, diazepam, and phenytoin; drugs known to worsen acute intermittent porphyria (AIP). Stopping these medications and making sure that only safe drugs are used during an acute attack, in the future, is paramount. It has also been pointed out that there was a delay of two weeks to procure the drug. However, until steps are taken to ensure the drug is more accessible, this delay in inevitable. We re-emphasize that with increased awareness and early identification an early diagnosis can lead to a better outcome. Hemin is the drug of choice and all efforts must be made to procure it when needed.

References

1Dosi RV, Ambaliya AP, Patell RD, Sonune NN. Challenges in the diagnosis and treatment of a case of acute intermittent porphyria in India. J Postgrad Med 2013;59:241-2.
2Jain RS, Nagpal K, Vyas A. Challenges in the diagnosis and treatment of a case of acute intermittent porphyria in India. J Postgrad Med 2013;59:338-9.

 
Tuesday, September 29, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer